M/clear
73°
M/clear
Hi 83° | Lo 62°

Fatigue and Infection Could Be Due to Depression, Medicine Side Effects or More

Dear Dr. Roach: I’m 61. Nearly a year ago, I had chest pain that brought me to the emergency room, and I was diagnosed with blockages in my coronary arteries. I was treated with four stents and cardiac rehab. I’m taking the usual collection of meds for my heart (Plavix, Coreg, Pravachol and lisinopril), as well as dorzolamide for glaucoma, Wellbutrin for depression and occasionally Ambien to help me sleep.

At the same time, I was diagnosed with type 2 diabetes, which I manage with diet and exercise.

The problem is that I am constantly cold, even in rooms that should be comfortable, and I keep getting sick. I’ve had the flu twice in the past eight months. I feel lousy more often than I feel well, and the respiratory stuff just hangs on and on. At this point I wonder whether taking care of my heart is a good idea, since if I feel rotten all the time, dropping dead doesn’t seem all that bad. — P.S.

Answer: When people have such a drastic change in their lives, as you did a year ago, it can have a profound impact. Getting a diagnosis of coronary artery disease or diabetes changes the way you think about your body. In addition, you started taking six or seven medications, made a big change in your diet and lost more than 15 percent of your body weight.

Normally, when I see people who have increased their physical activity and made healthy changes in diet leading to the kind of weight loss you have experienced, I hear how much more energy they have and how much better they feel. The fact that you are fatigued and feel like you are getting recurrent infections leads me to be pretty confident there is something else going on. Unfortunately, the hard part is finding out what. A low thyroid state (hypothyroidism) is a common cause of low energy and cold intolerance, so that needs to be checked right away. Medication side effects are possible, as well as more esoteric considerations.

I am also concerned that your depression might not be entirely treated either. Revisit your primary doctor for a complete evaluation.

Dr. Roach Writes: Since my last column on knee pain, several readers have written in with helpful suggestions. One reader noted that even a few pounds of weight loss can make a big difference in knee pain, which is true for the many who have a few pounds to lose. Another noted topical medicated creams, such as Aspercreme, and prescription creams of Voltaren and other anti-inflammatories. For more-advanced cases that are not yet surgical, the injection of Synvisc, an artificial joint lubricant and shock absorber, can be helpful. Synvisc is prescribed and injected by a specialist. I’ll add special movements such as yoga and Tai Chi, and perhaps acupuncture. None of these treatments will work for everybody, but any of them may work for a given person.

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu write to P.O. Box 536475, Orlando, FL 32853-6475.